High Wind, Frederick
- When
- January 10, 4:00 PM EST
- Where
- Frederick forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Reported by EW8188 in Frederick.
Strong southwesterly flow developed ahead of an approaching cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong southwesterly flow developed ahead of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 10, 3:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EST SUN JAN 10 2016
.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE FROM THE EASTERN GREAT LAKES INTO
ONTARIO TONIGHT...WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS
THE AREA THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE REGION
TONIGHT THROUGH MONDAY NIGHT...BEFORE A STRONG COLD FRONT MOVES
THROUGH LATE TUESDAY. HIGH PRESSURE WILL ONCE AGAIN BUILD ON
WEDNESDAY...AND MAINTAIN ITSELF ACROSS THE REGION THROUGH THE END
OF THE WORK WEEK. LOW PRESSURE OVER THE SOUTHEAST UNITED STATES
MAY APPROACH THE MID-ATLANTIC ON SATURDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
A 985 MB SURFACE LOW IS LOCATED ACROSS WESTERN LAKE ONTARIO THIS
AFTERNOON. A COLD FRONT IS LOCATED ACROSS THE APPALACHIANS AND
WILL MOVE EASTWARD TODAY.
THE MID-ATLANTIC IS LOCATED IN THE WARM SECTOR THIS AFTERNOON AND
TEMPS HAVE RISEN TO THE 50S AND 60S ACROSS MOST OF THE REGION.
GUSTY SW WINDS ARE OCCURRING AHEAD OF THE COLD FRONT. SCATTERED
SHOWERS ARE PRESENT ACROSS THE REGION AS UPPER LEVEL ENERGY SWINGS
THROUGH THE REGION THIS AFTERNOON. STEEP LOW LEVEL LAPSE RATES ARE
PRESENT AND SHOWERS ARE CONVECTIVE. SMALL HAIL IS POSSIBLE IN
STRONGER SHOWERS THIS AFTERNOON.
RAPID PRESSURE RISES ARE EXPECTED BEHIND THE COLD FRONT THIS
AFTERNOON AND EARLY EVENING. SW WINDS WILL BECOME W AND BREEZY AS
WINDS BECOME ALIGNED. A WIND ADVISORY IS IN EFFECT FOR NORTHERN
AND WESTERN ZONES WHERE 50MPH WINDS ARE EXPECTED. FURTHER
SOUTH AND EAST...BREEZY CONDITIONS ARE EXPECTED AS WELL. AT THIS
TIME...HIGHER ELEVATIONS SUCH AS THE BLUE RIDGE AND CATOCTIN MTNS
HAVE THE BEST CHANCE TO SEE GUSTS OF 50MPH THROUGH EARLY EVENING.
WEST WINDS AGAINST THE WESTERN SLOPES WILL LEAD TO SNOW SHOWERS
TONIGHT. SNOW SHOWERS HAVE ALREADY BEEN OBSERVED BY OUR BAYARD
COOP OBSERVER THIS AFTERNOON. SNOW WILL CONTINUE THIS EVENING AND
1-2 INCHES OF ACCUMULATION IS EXPECTED. GUSTY WINDS WILL HELP KEEP
ACCUMULATION DOWN IN THE HIGHLANDS.
TEMPS WILL DROP INTO THE TEENS IN THE MTNS AND 20S ELSEWHERE
TONIGHT. WIND CHILLS WILL REACH SUB-ZERO ACROSS THE HIGHER
ELEVATIONS AND TEENS TO LOW 20S ELSEWHERE. TEMPERATURES WILL ONLY
SLIGHTLY REBOUND MONDAY WITH HIGHS REACHING THE UPPER 20S IN THE
MTNS TO 30S/L40S ELSEWHERE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE PASSES BY BRIEFLY MONDAY NIGHT BEFORE NEXT FRONT
MOVES IN TUESDAY. MOSTLY EXPECTING SCATTERED SHOWERS MOVING INTO
THE MOUNTAINS LATE MONDAY NIGHT AND SPREADING EAST OF THE
MOUNTAINS WITH THE COLD FRONT LATER ON TUESDAY INTO TUESDAY
EVENING. WARM SURGE AHEAD OF FRONT LIKELY TO BRING TEMPS WELL INTO
THE 40S SO EXPECT SOME RAIN AT LEAST MIXED WITH ANY SNOW SHOWERS
NEAR I-95...IF NOT JUST PLAIN RAIN. EITHER WAY NOT EXPECTING MUCH
QPF. UPSLOPE SNOWSHOWERS LIKELY ALONG/WEST OF ALLEGHENY FRONT
AGAIN LATE TUESDAY AND TUESDAY NIGHT WITH ANOTHER INCH OR FEW OF
SNOW...BUT JUST WINDY FURTHER EAST. COLDER WEDNESDAY BUT SUNNY AND
BECOMING LESS BREEZY AS HIGH PRESSURE BUILDS IN.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL REMAIN OVER THE MIDDLE ATLANTIC REGION THROUGH
THE FIRST PART OF THE UPCOMING WEEKEND. THIS WILL KEEP CONDITIONS
DRY AND UNSEASONABLY WARM FOR MID TO LATE SEPTEMBER. AFTERNOON
HIGH TEMPERATURES WILL REACH THE 80S IN MANY LOCATIONS...EVEN A
FEW MIDDLE TO UPPER 80S DEGREE READINGS OVER THE METRO AREAS.
A WEAK COLD FRONT WILL PASS THROUGH THE REGION LATE SATURDAY INTO
SUNDAY. THE FRONT MAY BE ACCOMPANIED BY SCATTERED SHOWERS. KEPT
LOW CHANCE TO CHANCE POPS IN THE FORECAST. HIGH PRESSURE WILL
BUILD IN SUNDAY NIGHT INTO MONDAY.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
MVFR/VFR CONDITIONS EXPECTED THIS AFTERNOON. MVFR CIGS MAY BE
PRESENT THROUGH THE AFTERNOON BEFORE QUICKLY DISSAPATING THIS
EVENING. WINDS ARE THE BIG ISSUE TODAY AND TONIGHT. A COLD FRONT
WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON AND EARLY EVENING
AND WINDS WILL BECOME W AND GUSTY. GUSTS UP TO 40 KTS ARE POSSIBLE
MAINLY AT MRB-IAD-DCA-BWI-MTN. GUSTS UP TO 35 KTS POSSIBLE AT CHO.
GUSTS WILL SUBSIDE LATE TONIGHT. VFR CONDITIONS EXPECTED TONIGHT
AND MONDAY. WINDS W 10-15 G 25 MONDAY AFTERNOON.
LIGHT WINDS WITH INCREASING MID-DECK MONDAY NIGHT. SHOWERS MOVING
IN TUESDAY MAY BE MIXED WITH SNOW AND COULD PRODUCE INTERVALS OF
MVFR MAINLY IN THE AFTERNOON AND EARLY EVENING. GUSTY WINDS
EXPECTED IN THE AFTERNOON FROM THE SOUTHWEST AND TUESDAY NIGHT
FROM THE WEST-NORTHWEST...WITH STRONGEST WINDS IN THE EVENING.
WINDS DIMINISHING WITH VFR CONDITIONS WEDNESDAY THRU FRIDAY.
&&
.MARINE...
GUSTY CONDITIONS EXPECTED ON THE WATERS THROUGH MONDAY. SW WINDS
WILL BECOME W TONIGHT AND INCREASE. GUSTS AROUND 35 KTS ARE
EXPECTED THIS AFTERNOON AND TONIGHT. A GALE WARNING IS IN EFFECT
DURING THIS TIME. W WINDS WILL SUBSIDE MONDAY BUT GUSTS AROUND 20
KTS ARE STILL EXPECTED. A SCA IS IN EFFECT THROUGH MONDAY.
NEXT FRONT MOVES THROUGH LATE TUESDAY. AFTER SUB-SCA WINDS LIKELY
MONDAY NIGHT...WINDS LIKELY RISING TO SCA TUESDAY AFTERNOON AND
POSSIBLY GALE TUESDAY NIGHT BEHIND FRONT. WINDS THEN LIKELY TO
SUBSIDE TO SUB-GALE WEDNESDAY AND SUB-SCA WEDNESDAY NIGHT.
WINDS WILL LIKELY REMAIN BELOW SCA LEVELS FROM THURSDAY THROUGH
THE FIRST PART OF THE UPCOMING WEEKEND.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE SOARED ABOVE 2 FEET THIS AFTERNOON ALONG THE
WESTERN SHORE OF THE BAY AS SW WINDS CONTINUE ON THE WATERS. THIS
WILL CAUSE MOSTLY MINOR FLOODING ON THE WESTERN SHORE OF THE
CHESAPEAKE BAY SOUTH OF HARFORD COUNTY THROUGH THIS EVENING.
THE EXCEPTION IS ANNAPOLIS WHERE MODERATE FLOODING IS EXPECTED
EARLY THIS EVENING AS TIDAL ANOMALIES ARE BETWEEN 2 TO 3 FEET
ABOVE NORMAL. A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE
ARUNDEL.
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE WATERS THIS EVENING
AND WINDS WILL BECOME WEST. THIS WILL PUSH WATER AWAY FROM
SENSITIVE SPOTS. AT THIS TIME...HARFORD COUNTY IS NOT INCLUDED IN
THE ADVISORY SINCE THEIR HIGH TIDE IS AT 10PM AND WINDS SHOULD BE
PUSHING WATER AWAY FROM THE LOCATION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR MDZ003>006-
501>503-505-507.
COASTAL FLOOD ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ017.
COASTAL FLOOD ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ018.
COASTAL FLOOD WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ014.
COASTAL FLOOD ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ011.
VA...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR VAZ026>031-040-
501-503>507.
WV...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST MONDAY FOR
ANZ530>543.
GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...HAS
SHORT TERM...RCM
LONG TERM...KRW
AVIATION...HAS/RCM/KRW
MARINE...HAS/RCM/KRW
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EST SUN JAN 10 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111630- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 320 PM EST SUN JAN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY...TIDAL POTOMAC AND ADJACENT TIDAL WATERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-111630- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 320 PM EST SUN JAN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN WEST VIRGINIA AS WELL AS NORTHERN AND WESTERN MARYLAND AND NORTHWESTERN VIRGINIA THIS EVENING. AN INCH OR TWO OF SNOW IS LIKELY WEST OF THE ALLEGHENY FRONT LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Reported by EW8188 in Frederick.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614529.